Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 31, NWS Eureka, CA

March 14, 2023

NWS Eureka, CA issued this small craft advisory at Mar 14, 2023, 10:49 PM PDT. It took effect at Mar 14, 2023, 11:00 PM PDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2023, 10:49 PM PDT (05:49 UTC)
In effect from
Mar 14, 2023, 11:00 PM PDT
Expired
Mar 16, 2023, 9:00 AM PDT
In force
34 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

683 
WHUS76 KEKA 150549
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
1049 PM PDT Tue Mar 14 2023

PZZ450-470-151400-
/O.EXP.KEKA.GL.W.0020.000000T0000Z-230315T0600Z/
/O.NEW.KEKA.SC.Y.0031.230315T0600Z-230315T1900Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
1049 PM PDT Tue Mar 14 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PDT WEDNESDAY...
...GALE WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and steep
  seas 6 to 9 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until noon PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-475-151400-
/O.EXP.KEKA.GL.W.0020.000000T0000Z-230315T0600Z/
/O.NEW.KEKA.SC.Y.0031.230315T0600Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
1049 PM PDT Tue Mar 14 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THURSDAY...
...GALE WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  seas 6 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
830 
WHUS76 KEKA 151000
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
300 AM PDT Wed Mar 15 2023

PZZ450-151800-
/O.EXT.KEKA.SC.Y.0031.000000T0000Z-230316T0400Z/
Pt St George to Cape Mendocino out 10 nm-
300 AM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  5 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-151800-
/O.EXT.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
300 AM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-475-151800-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
300 AM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
255 
WHUS76 KEKA 151534
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
834 AM PDT Wed Mar 15 2023

PZZ450-152345-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T0400Z/
Pt St George to Cape Mendocino out 10 nm-
834 AM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  5 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-470-475-152345-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
834 AM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
429 
WHUS76 KEKA 152143
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
243 PM PDT Wed Mar 15 2023

PZZ450-160400-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T0400Z/
Pt St George to Cape Mendocino out 10 nm-
243 PM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  5 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-470-475-160545-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
243 PM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
545 
WHUS76 KEKA 160333
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
833 PM PDT Wed Mar 15 2023

PZZ450-160445-
/O.EXP.KEKA.SC.Y.0031.000000T0000Z-230316T0400Z/
Pt St George to Cape Mendocino out 10 nm-
833 PM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

$$

PZZ455-470-475-161145-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
833 PM PDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  seas 6 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
201 
WHUS76 KEKA 161057
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
357 AM PDT Thu Mar 16 2023

PZZ455-470-475-161600-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
357 AM PDT Thu Mar 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
541 
WHUS76 KEKA 161543
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
843 AM PDT Thu Mar 16 2023

PZZ455-470-475-161645-
/O.EXP.KEKA.SC.Y.0031.000000T0000Z-230316T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
843 AM PDT Thu Mar 16 2023

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 3:32 PM PDT, 7 hours 17 minutes earlier.

Area forecast discussion, Mar 14, 3:32 PM PDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION ...CORRECTED
National Weather Service Eureka CA
332 PM PDT Tue Mar 14 2023

.SYNOPSIS...Rain will diminish this evening and then end overnight.
Gusty northerly winds are expected this evening. Dry and cooler
weather is expected Wednesday through Thursday, followed by
additional periods of light rain amounts Friday and during the
weekend.

&&

.DISCUSSION...A compact circulation center has been moving across
the area this afternoon. Blustery northerly winds have been
occurring north of Cape Mendocino while strong southeasterlies have
been occurring across Mendocino and Lake counties. Winds will shift
to the northwest everywhere later this afternoon into early this
evening and will be borderline for a wind advisory. Gusts to 25 to
35 mph are most probable, however a few windier locations (coastal
headlands and ridges) will have higher gusts to 40-50mph.
Winds should abate overnight as the low heads eastward and
dissipates.

Upper level ridging will build on Wednesday and maintain dry weather
through Thursday. Relatively colder low temperatures are forecast
for the next couple of nights with less cloud cover and lighter
winds. Moist and snow covered grounds will likely result in
extensive fog and low clouds for many of the interior valleys for
the next couple of nights. Temperatures may not be as cold as the
National Blend of Models indicate.

Additional periods of relatively light precipitation is forecast
Friday through Sunday with potentially stronger and wetter storms
with relatively high snow levels (above 3500-4000 feet) early to
mid next week. Signal for another atmospheric river storm is weak
at the moment, 50-60% chance, with the longer duration of IVT's of
250kg/m/s or more south of 38N. This will need to be watched for
a northward shift and increasing IVT's or water vapor flux from
the subtropics.

&&

.AVIATION...Low pressure, southwest of the Mendocino Coast, continued
to bring plenty of precipitation to the region. Mostly VFR/MVFR
ceilings were reported at coastal stations with brief IFR visibilities
in heavier rain. Another weather band with showers and gusty
northerlies expected to move through in the mid to late afternoon.
Flight hazard impacts have been more significant for aviation
operations in the SE and S areas...including UKI. Flight weather
over Mendocino and Lake Counties also experienced strong southerly
wind with gusts potentially reaching 30 knots this afternoon.
Wind should become NW to N at UKI in the late afternoon.
Regionally, conditions will start to improve tonight as the low
pressure exits the region. /TA

&&

.MARINE...Gale force northerly winds and large steep seas are
expected through tonight after a compact low moves inland.
Northerly conditions will remain elevated on Wednesday and then
settle down on Thursday as a weaker frontal system approaches.
A couple of weaker fronts will transition across the area Friday
through Saturday, with low potential for advisory level conditions.

&&

.HYDROLOGY...Periods of moderate to heavy rainfall this afternoon
will continue to promote localized urban and small stream flooding.
The water will be slow to recede in some areas tonight. The Eel
river at Fernbridge has been just above flood stage of 20 feet
today. With more moderate to heavy rain this afternoon, the stage
is forecast to rise to 23 feet late tonight. Ensemble stage
forecast has about a 33% chance of the river to reach 24 feet or
more. The Russian river at Hopland is also forecast to reach flood
stage of 15 feet by this afternoon and evening. The Mad River at
Arcata has been above Monitor stage. Meanwhile, the Van Duzen
river at Bridgeville is forecast to rise to Monitor stage again
this afternoon and evening. Probabilities for flood stage
exceedance are about 19& for the Van Duzen at Bridgeville and 14%
for the Mad at Arcata. The upshot is all rivers will recede during
the day on Wednesday and no hydrologically significant
precipitation is forecast through the weekend. GEFS and ENS
indicate another possibility for IVT's around 250kg/m/s early to
mid next week. Probabilities are around 50-60% north of 37-40N
with durations are 24-36 hours. Another atmospheric river storm
will certainly be possible, however confidence on the details
(timing, location) are quite low at the moment.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through late tonight for CAZ101>115.

     Wind Advisory until 5 PM PDT this afternoon for CAZ109>115.

NORTHWEST CALIFORNIA COASTAL WATERS...

     Gale Warning until 11 PM PDT this evening for PZZ450-470.

     Gale Warning until 11 PM PDT this evening for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 14, 10:28 PM PDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1028 PM PDT Tue Mar 14 2023

CAZ101-102-160530-
Coastal Del Norte-Del Norte Interior-
1028 PM PDT Tue Mar 14 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103>115-160530-
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
1028 PM PDT Tue Mar 14 2023

...FLOOD WATCH IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 14, 6:41 PM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
641 PM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND DMG 2 SSW HUMBOLDT HILL     40.70N 124.21W
03/14/2023                   HUMBOLDT           CA   LAW ENFORCEMENT

            A 25 TO 30 INCH DIAMETER TREE (APPROXIMATELY
            100 FEET LONG) FELL ACROSS NORTHBOUND HWY
            101 BLOCKING IT.

&&

MKK
Local storm report, Mar 14, 8:04 PM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
804 PM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLOOD            3 SSW SARATOGA SPRINGS  39.14N 122.99W
03/14/2023                   LAKE               CA   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

&&

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:12 PM PDTAreal Flood AdvisoryEKAHumboldt, Mendocino, Trinity5 hr
Mar 14, 10:44 PM PDTAreal Flood AdvisoryEKAMendocino14 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.